+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ PDF Full Text
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Translate
+ Recently Requested

Proton pump inhibitors as a risk factor for recurrence of Clostridium-difficile-associated diarrhea



Proton pump inhibitors as a risk factor for recurrence of Clostridium-difficile-associated diarrhea



World Journal of Gastroenterology 16(28): 3573-3577



To investigate the risk factors for Clostridium-difficile-associated diarrhea (CDAD) recurrence, and its relationship with proton pump inhibitors (PPIs). Retrospective data of 125 consecutive hospitalized patients diagnosed with CDAD between January 2006 and December 2007 were collected by medical chart review. Collected data included patient characteristics at baseline, underlying medical disease, antibiotic history before receiving a diagnosis of CDAD, duration of hospital stay, severity of CDAD, concurrent treatment with PPIs, laboratory parameters, response to CDAD therapy, and recurrence of disease within 90 d of successful treatment. Various clinical and laboratory parameters were compared in patients in whom CDAD did or did not recur. Of the 125 patients (mean age, 67.6 +/- 13.9 years) that developed CDAD, 98 (78.4%) did not experience recurrence (non-recurrent group) and 27 (21.6%) experienced one or more recurrences (recurrent group). Prior to the development of CDAD, 96% of the 125 patients were prescribed antibiotics, and 56 (44.8%) of the patients received PPIs. Age older than 65 years (P = 0.021), feeding via nasogastric tube (NGT) (P = 0.045), low serum albumin level (P = 0.025), and concurrent use of PPIs (P = 0.014) were found to be risk factors for CDAD recurrence by univariate analysis. However, sex, length of hospital stay, duration and type of antibiotics used, severity of disease, leukocyte count and C-reactive protein (CRP) were not associated with risk of CDAD recurrence. On multivariate analysis, the important risk factors were advanced age (> 65 years, adjusted OR: 1.32, 95% CI: 1.12-3.87, P = 0.031), low serum albumin level (< 2.5 g/dL, adjusted OR: 1.85, 95% CI: 1.35-4.91, P = 0.028), and concurrent use of PPIs (adjusted OR: 3.48, 95% CI: 1.64-7.69, P = 0.016). Advanced age, serum albumin level < 2.5 g/dL, and concomitant use of PPIs were found to be significant risk factors for CDAD recurrence.

(PDF emailed within 1 workday: $29.90)

Accession: 055260346

Download citation: RISBibTeXText

PMID: 20653067


Related references

Gastric acid suppression by proton pump inhibitors as a risk factor for clostridium difficile-associated diarrhea in hospitalized patients. American Journal of Gastroenterology 103(9): 2308-2313, 2008

Proton pump inhibitors and risk for Clostridium difficile associated diarrhea. Biomedical Journal 37(4): 178-183, 2015

Administration of proton pump inhibitors in critically ill medical patients is associated with increased risk of developing Clostridium difficile-associated diarrhea. Journal of Critical Care 29(4): 696.E11-5, 2015

Proton-pump inhibitors and the risk of Clostridium difficile-associated diarrhea in high-risk antibiotics users: A population-based case-crossover study. Pharmacoepidemiology and Drug Safety 2019, 2019

Risk of Clostridium difficile diarrhea among hospital inpatients prescribed proton pump inhibitors: cohort and case-control studies. Cmaj 171(1): 33-38, 2004

Proton pump inhibitors as a risk factor for Clostridium difficile diarrhoea. Journal of Hospital Infection 54(3): 243-245, 2003

Proton pump inhibitors as a risk factor for paediatric Clostridium difficile infection. Alimentary Pharmacology and Therapeutics 31(7): 754-759, 2010

Vegetative Clostridium difficile survives in room air on moist surfaces and in gastric contents with reduced acidity: a potential mechanism to explain the association between proton pump inhibitors and C. difficile-associated diarrhea?. Antimicrobial Agents and ChemoTherapy 51(8): 2883-2887, 2007

Proton pump inhibitors are an independent risk factor for an increased length of hospital stay in patients with Clostridium difficile infection. Indian Journal of Gastroenterology 27(4): 171-172, 2008

Clostridium difficile-associated diarrhea following the therapy with antibiotic and proton pump inhibitors in a 77-year-old man with several comorbidities: A case report. Medicine 98(13): E15004, 2019

Sa1228 Proton Pump Inhibitor Use and Risk for Recurrent Clostridium difficile-Associated Diarrhea Among Inpatients. Gastroenterology 144(5): S-235-S-236, 2013

Proton pump inhibitors and the risk for Clostridium difficile infection. JAMA 302(1): 31-2; Author Reply 32, 2009

Proton pump inhibitors and risk for recurrent Clostridium difficile infection. Archives of Internal Medicine 170(9): 772-778, 2010

Proton-pump inhibitors are associated with increased risk for Clostridium difficile infection. 2012

Proton Pump Inhibitors and the Risk for Hospital-Acquired Clostridium difficile Infection. Mayo Clinic Proceedings 88(10): 1085-1090, 2013